Nebraska, 2004

Winter Storm in Nebraska, January 25 to 27, 2004

January 25 to 27, 2004 · NWS OAX · 24 events in 24 counties and zones

Two different low pressure systems moving across the plains brought a prolonged winter storm event to much of eastern Nebraska and southwest Iowa, dropping as much as 15 inches of snow by the time the storm ended. S.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Two different low pressure systems moving across the plains brought a prolonged winter storm event to much of eastern Nebraska and southwest Iowa, dropping as much as 15 inches of snow by the time the storm ended. The first system that moved out of the southwest U.S. brought moisture from the southern plains into the region resulting in freezing rain and sleet over sections of eastern Nebraska and southwest Iowa early on Sunday the 25th. Some ice accumulations of 1/4 to 1/2 inch were reported from Jefferson county east through Gage county and north into Butler county. The icing changed to snow and quickly spread northeast Sunday morning covering much of the region. A few heavy snow bands set up from southeast Nebraska northeast into western Douglas county Nebraska and Pottawattamie county Iowa Sunday afternoon.The second low pressure system moved out of the northern Rockies Sunday night bringing Arctic air from Canada with it. The combination of Arctic air and left over moisture from the previous system resulted in heavy snowfall rates across most of the region much of Sunday night into Monday the 26th. The cold air was ushered in on north winds that gusted over 30 mph causing significant blowing and drifting snow Monday afternoon into Monday night. The strong winds and fluffy snow caused large drifts and reduced visibilities. As temperatures continued plunging Monday night, wind chills fell into the 20 below to 30 below zero range as actual temperatures fell below zero. The storm caused the cancellation of most schools over the region Monday. Many schools remained closed Tuesday due to a combination of the snow on the ground and the extremely cold wind chills that followed.Higher snowfall totals in eastern Nebraska included 15 inches at Elkhorn and Bellevue, 14 inches at Plattsmouth, 13 inches at Omaha Eppley, the NWS in Valley and in northeast Lincoln, with 12 inches reported at Lyons, Fremont, Uehling, Bennington, southwest Lincoln, Hickman, Raymond, Papillion, Springfield, Friend and Fort Calhoun. Most other locations in eastern Nebraska received between 6 and 10 inches.Heavier totals in southwest Iowa included 14 inches at Glenwood, 13 inches in Oakland, 12 inches in Little Sioux, Harlan and Castana and 11 inches at Mapleton and Underwood. Most other locations in southwest Iowa received 6 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 25, 3:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 25, 3:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CST SUN JAN 25 2004

...WINTER STORM WARNING WILL CONTINUE COUNTY WIDE THROUGH TONIGHT...

.DISCUSSION...
COMPLEX FORECAST SETTING UP AS TWO SEGMENTS OF ENERGY AFFECT THE
FORECAST AREA. OVERALL...THE CURRENT FORECAST THROUGH THE FIRST 24
HOURS REMAINS IN GOOD SHAPE WITH GENERAL MODEL AGREEMENT. LOW
PRESSURE EXTENDING FROM THE SOUTHERN PLAINS NORTHWEST ALONG THE
FRONT RANGE WILL CONTINUE TO DEVELOP TODAY IN RESPONSE TO SOUTHERN
STREAM ENERGY INITIALLY...THEN TO THE NORTHERN STREAM LATER TODAY
AND TONIGHT. MOISTURE SURGING NORTHWARD HAS ALREADY ALLOWED A LARGE
AREA OF FREEZING RAIN TO DEVELOP ACROSS THE SOUTHWEST HALF OF THE
CWA...WHILE THE FURTHER NORTH YOU GO, THE GREATER CHANCE FOR SLEET,
AND MOSTLY SNOW NORTH OF NORFOLK. AS ARCTIC AIR CONTINUES TO SETTLE
SOUTHWARD...THE WINTRY MIX SHOULD CHANGE TO ALL SNOW THIS
AFTERNOON...EXCEPT FOR IN THE FAR SOUTHEASTERN CWA WHERE A MIX OF
SLEET AND SNOW MAY LINGER INTO AFTERNOON.

DYNAMICS INCREASE DRAMATICALLY THIS AFTERNOON AND EVENING AS SHORT
WAVE PUSHES INTO THE CENTRAL PLAINS AND THE REGION IS PLACED IN THE
RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK WITH ENHANCED
UPPER LEVEL DIVERGENCE ACROSS THE CWA. BELIEVE THAT THE BEST TIME
FOR THE HEAVIEST SNOWFALL WILL BE FROM LATE AFTERNOON THROUGH THE
WEE HOURS. THROUGH THAT TIME...SNOW RATIOS WILL ALSO BE INCREASING
AS ARCTIC SURGE OF COLD AIR CONTINUES TO INFILTRATE THE
REGION...APPROACHING 15 TO 1 TONIGHT ESPECIALLY IN THE NORTHEASTERN
PART OF THE CWA...RESULTING IN THE HIGHEST AMOUNTS IN THAT REGION.
THE SNOW SHOULD LINGER ON MONDAY PER THE SLOWER GFS SOLUTION...BUT
ENDING FROM WEST TO EAST. WILL HAVE TO DEAL WITH WINDY CONDITIONS ON
MONDAY TOO AS NORTHWEST WINDS KICK IN WITH WINDS 20 TO 30 MPH WITH
GUSTS TO 35 OR 40 POSSIBLE. THIS COULD ALSO CREATE QUITE A BIT OF
BLOWING AND DRIFTING SNOW...WHICH MAY REQUIRE AN ADVISORY AT THAT
TIME. ALSO...WHEN COMBINED WITH THE VERY COLD TEMPERATURES...WIND
CHILL INDICES WILL BE IN THE SINGLE DIGITS BELOW ZERO MONDAY...AND
IN THE TEENS BELOW ZERO MONDAY NIGHT.

FOR STORM SNOW TOTALS...WERE LOOKING AT 8 TO 10 INCHES NORTH OF
OMAHA...AROUND 8 INCHES IN OMAHA...AND LESSER AMOUNTS WEST AND SOUTH
OF HERE. IN THE NORFOLK AND LINCOLN REGIONS...LOOKING FOR AROUND 6
INCHES...WHILE ALONG THE NEBRASKA AND KANSAS BORDERS...THERE COULD
BE ABOUT ONE QUARTER INCH OF ICE INITIALLY...THEN 3 TO 6 INCHES OF
SNOW THEREAFTER.

TEMPERATURES WILL BE A TOUGH CALL...AND FEEL THAT DIURNAL HIGHS
TODAY WILL BE REACHED EARLY IN THE MORNING...WITH A STEADY OR SLOWLY
FALLING TREND THEREAFTER.  OVERNIGHT...EXPECT LOWS TO FALL INTO THE
SINGLE DIGITS NORTH AND THE TEENS SOUTH...WITH MORNING HIGHS AGAIN
ON MONDAY WITH VERY LITTLE DIURNAL RISES. TEMPERATURES SHOULD BOTTOM
INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO MONDAY NIGHT WITH A
FRESH SNOWPACK ACROSS THE REGION AND CLEARING SKIES.

DID NOT ALTER ANY OF THE EXTENDED FORECAST...ALTHOUGH THERE STILL
APPEARS TO BE GREAT BUST POTENTIAL AS LATEST GFS INDICATING RATHER
MILD TEMPERATURES WITH ABOVE NORMAL TEMPERATURES.  WILL HAVE TO LET
THE DAY SHIFT TAKE A LOOK AT THE ENSEMBLES AND ADJUST AS NECESSARY.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.NE...WINTER STORM WARNING TODAY AND TONIGHT ALL OAX CWA.
.IA...WINTER STORM WARNING TODAY AND TONIGHT ALL OAX CWA.

&&

DEWALD
Hazardous weather outlook, Jan 24, 11:17 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 PM CST SAT JAN 24 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
251200-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1117 PM CST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

LIGHT SNOW IS EXPECTED TO DEVELOP DURING THE EARLY MORNING HOURS
SUNDAY...MAINLY AFTER 4 AM...AND SOME SLEET MAY BE MIXED WITH THE
SNOW ESPECIALLY ACROSS EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA.  THE SNOW WILL FALL THROUGHOUT THE DAY SUNDAY...WITH
ACCUMULATIONS OF 1 TO 3 INCHES.  BY SUNRISE MONDAY MORNING...THIS
WINTER STORM WILL HAVE DROPPED FROM 6 TO 8 INCHES OF SNOW ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A WINTER STORM WARNING HAS BEEN POSTED FOR SUNDAY AND SUNDAY
NIGHT ACROSS ALL OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SNOW WILL CONTINUE TO FALL SUNDAY NIGHT...WITH TOTAL STORM
ACCUMULATIONS OF 6 TO 8 INCHES.  IN ADDITION...NORTH WINDS OF 25 TO
35 MPH WILL CREATE BLOWING AND DRIFTING SNOW...AS WELL AS BITTER
COLD WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ICING CONDITIONS OR
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN VALLEY.

IAZ079-080-090-091-NEZ066>068-078-088>093-251200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-
1117 PM CST SAT JAN 24 2004

.DAY ONE...TONIGHT AND SUNDAY

ICE IS EXPECTED TO ACCUMULATE ACROSS SOUTHEAST NEBRASKA AND THE
SOUTHWEST CORNER OF IOWA...STARTING AROUND 4 AM.  THIS ICE COULD BE
IN THE FORM OF FREEZING RAIN CREATING A GLAZE OF ICE ON FROZEN
SURFACES...OR FROM ICE PELLETS ACCUMULATING ON THE GROUND.  THE ICE
WILL BE HEAVIER NEAR THE KANSAS AND MISSOURI BORDERS...WITH LESS
ICE ACCUMULATION FARTHER NORTH.

BY NOON SUNDAY...THE PRECIPITATION WILL SWITCH TO SNOW...AND BEGIN
ACCUMULATING ON THE ICY SURFACES.  FROM 1 TO 2 INCHES OF SNOW IS
EXPECTED TO FALL THROUGHOUT THE DAY SUNDAY...THEN A TOTAL OF 6 TO 8
INCHES WILL BE POSSIBLY BY SUNRISE MONDAY MORNING.

A WINTER STORM WARNING HAS BEEN POSTED FOR SUNDAY AND SUNDAY NIGHT...
ACROSS ALL OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SNOW WILL CONTINUE TO FALL SUNDAY NIGHT...WITH TOTAL STORM
ACCUMULATIONS OF 6 TO 8 INCHES.  IN ADDITION...NORTH WINDS OF 20 TO
30 MPH WILL CREATE BLOWING AND DRIFTING SNOW...AS WELL AS BITTER
COLD WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ICING CONDITIONS OR
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN VALLEY.

DDN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Winter Storm, Burt

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Winter Storm, Colfax

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Winter Storm, Cuming

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Douglas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Winter Storm, Gage

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Lancaster forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Winter Storm, Otoe

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Otoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Winter Storm, Platte

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Winter Storm, Richardson

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Winter Storm, Sarpy

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Sarpy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winter Storm, Thurston

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 25, 5:00 AM CST to January 27, 12:00 AM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381328, 5381329, 5381330, 5381331, 5381332, 5381333, 5381334, 5381335, 5381336, 5381337, 5381338, 5381339, 5381340, 5381341, 5381342, 5381343, 5381344, 5381345, 5381346, 5381347, 5381348, 5381349, 5381350, 5381351.